Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Lincoln, IL

March 20, 2017Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 5:47 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 5:47 AM CDT (10:47 UTC)
Expired
Mar 20, 2017, 6:30 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 5:50 AM CDTHAIL 0.884 W Ogden, ILLASTED FOR 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KILX 201047
SVRILX
ILC019-183-201130-
/O.NEW.KILX.SV.W.0034.170320T1047Z-170320T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
547 AM CDT MON MAR 20 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Vermilion County in east central Illinois...
  Southeastern Champaign County in east central Illinois...

* Until 630 AM CDT

* At 546 AM CDT, a severe thunderstorm was located near St. Joseph,
  or 9 miles southeast of Rantoul, moving east at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Danville, Urbana, St. Joseph, Tilton, Catlin, Oakwood, Sidney,
  Homer, Ogden, Fairmount, Sidell, Fithian, Muncie, Royal, Indianola,
  Jamaica, Collison, Flatville and Kickapoo State Park.

This includes Interstate 74 between mile markers 185 and 214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4004 8822 4028 8812 4024 8758 3988 8775
TIME...MOT...LOC 1046Z 288DEG 23KT 4018 8807 

HAIL...1.25IN
WIND...<50MPH
 
$$

Auten
2 follow-up statements
021 
WWUS53 KILX 201120
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
620 AM CDT MON MAR 20 2017

ILC019-201129-
/O.CAN.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Champaign-
620 AM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1119Z 288DEG 23KT 4011 8780 

$$

ILC183-201130-
/O.CON.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Vermilion-
620 AM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN VERMILION COUNTY...

At 619 AM CDT, a severe thunderstorm was located over Oakwood, or 9
miles west of Danville, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Danville, Tilton, Catlin, Oakwood, Fairmount, Sidell, Fithian,
Muncie, Indianola, Jamaica, Collison and Kickapoo State Park.

This includes Interstate 74 between mile markers 202 and 214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1119Z 288DEG 23KT 4011 8780 

HAIL...1.00IN
WIND...<50MPH
 
$$

Auten
867 
WWUS53 KILX 201130
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
630 AM CDT MON MAR 20 2017

ILC183-201140-
/O.EXP.KILX.SV.W.0034.000000T0000Z-170320T1130Z/
Vermilion-
630 AM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3995 8794 4026 8783 4024 8758 3988 8775
TIME...MOT...LOC 1130Z 288DEG 23KT 4009 8772 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:38 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 20, 3:38 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
338 AM CDT Mon Mar 20 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Strong to severe thunderstorms with hail (ranging from pea size to
golf ball size at Galesburg), frequent lightning and heavy rains
were east affected our northern CWA and into northern IL since
1245 am and were now moving east of Peoria. This area of storms
should pass east of Marshall, Woodford and Mclean counties by 6 am
with some backbuilding. Latest HRRR model shows some of this
convection moving into Champaign, Vermilion and Edgar counties
during early and mid morning as it weakens since getting further
away from low level jet and MUCAPES lowering early this morning.

1009 mb surface low pressure near the nw tip of MO will track so
southeast of St Louis by sunset today and pull a cold front
southward across central IL this afternoon and toward I-70 by early
evening. Showers and thunderstorms will gradually shift into
southeast IL during today and linger southeast of I-70 this evening
as cold front continues to press southward through that area. The
cold front to push into central KY by dawn Tue with convection
shifting south of highway 50 by overnight. Milder highs today range
from lower 60s from I-74 ne and lower 70s from Jacksonville and
Lawrenceville sw with lower 80s by St Louis. Cooler lows tonight in
the upper 30s over central IL and lower 40s in southeast IL.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Cooler highs Tue range from lower 50s from I-74 north, to upper 50s
to near 60F in southeast IL. A short wave ejecting ESE from the
northern Rockies quickly tracks into central IL by sunset Tue. This
to likely spread a band of rain showers into central IL during Tue
afternoon and shifting into areas south of I-72 Tue evening before
ending by overnight Tue night. Cooler lows Tue night in the upper
20s ne CWA and lower 30s SW CWA.

1037 mb high pressure builds southeast into lower MI by sunset Wed
and brings more sunshine but below normal temperatures to central
and southeast IL. Wed will be the coolest day this week, similar to
this past Saturday, with highs in the low to mid 40s, coolest from I-
74 ne. Lows Wed night again below freezing, ranging from upper 20s
to around 30F.

00Z forecast models continue to show strong low pressure developing
over eastern CO by sunset Thu and have trended slower with ejecting
it into the central plains late this week with a cutoff upper level
low moving toward central or southern IL by sunset Sat. Have chance
of light rain showers over northern CWA Thu afternoon/evening with
highs Thu in the low to mid 50s. Warmer on Friday with highs 65-70F
and have it dry Friday morning with chance of showers/thunderstorms
west of I-57 Friday afternoon. Best chances of showers and
thunderstorms spreads east across area during Friday night and
continues on Saturday, though thunder chances shift into southeast
CWA by Sat afternoon. Highs Sat range from upper 50s nw of IL river,
to the mid 60s in southeast IL.  During Sat night have just slight
chance of showers nw of IL river while likely chances of showers in
southeast IL with isolated thunderstorms Sat evening in far
southeast IL. Lingered chances of showers on Sunday especially
Sunday morning. Turning a bit cooler with highs in the lower to mid
50s in central IL and upper 50s to near 60F in southeast IL.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Mar 19 2017

Latest convective allowing models are consistent in previous
thinking regarding the enhancement of moisture advection near
an inversion near 900mb by developing LLJ to our west but are a
bit slower with initial development. During the last hour VWPs
across the Missouri Valley have shown an increase to around 40kts
which may be a bit faster than the evolution suggested by 03z HRRR
and 00Z NSSL WRF. In the past 30 minutes we are now getting our
first echos across eastern Iowa. Will time precip close to but a
bit faster than a compromise between these high resolution models.
This suggests convection most likely moving southeast through
I-74 terminals in the 08-14z window.

VFR CIGs will likely following the convection through much of the
day and may lower to MVFR along and immediately behind a cold
front expected to move through the terminals during the afternoon
or early evening. Winds will shift from 170-200 to 350-020 with
the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...Barker
Hazardous weather outlook, Mar 20, 5:12 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
512 AM CDT Mon Mar 20 2017

ILZ027>031-036-037-211100-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
512 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will occur this morning east of the
Illinois river. Some of these thunderstorms could be strong and
capable of producing hail, mainly less than the size of quarters
along with frequent lightning and heavy rains early this morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area Friday afternoon
and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning east of the
Illinois river and along and northeast of I-74.

ILZ040>042-047>052-211100-
Cass-Christian-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
512 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible this morning east of the
Illinois river. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area Friday afternoon
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-053>057-061-211100-
Champaign-Coles-De Witt-Douglas-Edgar-Macon-McLean-Moultrie-Piatt-
Shelby-Vermilion-
512 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected this morning and will
gradually diminish from the west during the afternoon. Some of
these thunderstorms could be strong from I-74 northeast until mid
morning and capable of producing hail, mainly less than the size
of quarters along with frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area from Friday
night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until mid morning from I-74
northeast.

ILZ062-063-066>068-071>073-211100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
512 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are possible across southeast
Illinois today and early evening. A few of these thunderstorms
may contain small hail, but the threat of severe weather is low at
this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Additional thunderstorms are possible Friday night into Saturday
evening across southeast Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required through tonight.

07

In the hours before

Special weather statement, Mar 20, 1:49 AM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
149 AM CDT MON MAR 20 2017

ILZ029-036-037-200730-
Tazewell-Peoria-Fulton-
149 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...WEST
CENTRAL TAZEWELL AND SOUTHWESTERN PEORIA COUNTIES UNTIL 230 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Farmington, or near Canton, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pekin, Canton, Farmington, Glasford, Kingston Mines, Mapleton,
Norris, Banner and Powerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 8964 4046 8973 4043 8994 4065 9013
      4071 9006 4071 8999
TIME...MOT...LOC 0649Z 299DEG 25KT 4066 9002

Auten
Special weather statement, Mar 20, 2:09 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
209 AM CDT MON MAR 20 2017

ILZ029-031-037-200800-
Tazewell-Peoria-Woodford-
209 AM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODFORD...NORTH
CENTRAL TAZEWELL AND CENTRAL PEORIA COUNTIES UNTIL 300 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brimfield, or 12 miles west of Peoria, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Peoria, East Peoria, Washington, Bartonville, Creve Coeur, West
Peoria, Germantown Hills, Marquette Heights, Bellevue, Dunlap, Hanna
City, Brimfield, Spring Bay, Bay View Gardens, Kickapoo, Peoria
Heights, North Pekin, Groveland, Norwood and Mossville.

This includes the following highways...
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 75 and 99.

LAT...LON 4073 8994 4090 8984 4082 8941 4059 8953
TIME...MOT...LOC 0709Z 288DEG 22KT 4081 8983

Auten
Local storm report, Mar 20, 3:09 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
309 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HAIL             EAST PEORIA             40.67N 89.55W
03/20/2017  M0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            NICKEL HAIL LASTED 3 MINUTES.

&&

07
Local storm report, Mar 20, 3:19 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             1 S METAMORA            40.78N 89.36W
03/20/2017  M0.75 INCH       WOODFORD           IL   EMERGENCY MNGR

            HAIL WAS COVERING THE ROADWAY.

&&

AUTEN
Local storm report, Mar 20, 4:22 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
422 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/20/2017  M1.20 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN WAS MIXED WITH SOME PEA SIZE HAIL.

&&

JRP
Local storm report, Mar 20, 4:30 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
430 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M0.75 INCH       KNOX               IL   MESONET

            PENNY SIZE HAIL IN GALESBURG FROM 1253 TO 1259 AM.

1255 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 407 WEST 1ST STREET IN GALESBURG
            FROM 1255 TO 1 AM

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.25 INCH       KNOX               IL   TRAINED SPOTTER

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.75 INCH       KNOX               IL   PUBLIC

            PING PONG TO GOLF BALL SIZE HAIL IN GALESBURG

0100 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   EMERGENCY MNGR

0105 AM     HAIL             1 S GALESBURG           40.94N 90.38W
03/20/2017  M1.50 INCH       KNOX               IL   TRAINED SPOTTER

0115 AM     HAIL             GALESBURG               40.95N 90.38W
03/20/2017  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

            QUARTER SIZE HAIL AT 400 N GALEBURG RD FROM 1 TO 115 AM.

0258 AM     HAIL             EAST PEORIA             40.67N 89.55W
03/20/2017  M0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            NICKEL HAIL LASTED 3 MINUTES.

0316 AM     HAIL             1 S METAMORA            40.78N 89.36W
03/20/2017  M0.75 INCH       WOODFORD           IL   EMERGENCY MNGR

            HAIL WAS COVERING THE ROADWAY.

0400 AM     HEAVY RAIN       HENRY                   41.11N 89.36W
03/20/2017  M1.20 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAIN WAS MIXED WITH SOME PEA SIZE HAIL.

&&

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:42 AM CDTSevere Thunderstorm WarningILXKnox48 min
Mar 20, 1:17 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 20, 1:49 AM CDTSpecial Weather StatementILXPeoria41 min
Mar 20, 2:09 AM CDTSpecial Weather StatementILXPeoria51 min
Mar 20, 2:26 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford49 min
Mar 20, 2:36 AM CDTSevere Thunderstorm WarningILXMarshall, Stark23 min
Mar 20, 2:52 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford38 min
Mar 20, 3:10 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
Mar 20, 3:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford63 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min
Mar 20, 11:54 AM CDTSevere Thunderstorm WarningILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.